Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Atripla
Nov 3, 2008

Ive been on Atripla for about 4-5 months now, in August i was undetecable and my CD4 was 719 with a CD4% of 26, i just had my blood drawn again and my VL has gone back up to 142 and my CD4 down to 592 but my CD4% went up to 29. I havent missed any of my doses at all, and im also on Valtrex and Remron. I was wanting to know, what could cause my VL to go back up like that?

Response from Dr. Sherer

Many things can cause a transient, insignificant increase in the viral load, which we call a 'blip'. It happens to 40% of people living with HIV on treatment. A recent viral infection and a recent vaccination have both been shown to lead to temporary increases in viral load. A minor lapse in medication adherence may cause an increase in viral load, so I would certainly urge you to ensure that you are doing everything within your power to take all of your prescribed medications at the right dose intervals and in the correct dosage.

The difficulty is distinguishing the above type of insignificant 'blip' from real virologic failure. In general, a blip is 50-500 copies/ml and temporary, so that when repeated, the viral load returns to below the level of detection. True virologic failure is usually a higher value (above 1,000 c/ml) and continues to rise, and is more often associated with drug resistance, falling CD4 cells, and new opportunistic infections.

In your case, you have good reason to think that this event is a blip. You should take steps to ensure that you are doing everything you can to take all of your ART medications as prescribed without lapses, and you should see your doctor ASAP for repeat viral load, CD4 cell, and resistance testing. And I urge you to talk to your doctor about your concerns and this response.


Previous
Low cd4 count after taking meds for 2yrs
Next
Vomited, Should I Redose?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement